zbMATH — the first resource for mathematics

On the convex hull generated by orbit of operators. (English) Zbl 1311.47012
In this paper, the new concept of convex-cyclicity, located between cyclicity and hypercyclicity, is studied. A bounded linear operator \(T\) on a Banach space \(X\) is said to be convex-cyclic if the convex hull generated by the orbit of some \(x \in X\) under \(T\) is dense in \(X\). Convex-cyclicity can also be considered on finite dimensional vector spaces. Using the Jordan decomposition theorem, the author has characterized all convex-cyclic operators on finite dimensional vector spaces.
Furthermore, a comparison between hypercyclicity and convex-cyclicity is carried out by the author. The main results of the paper, in this connection, run as follows.
Let \(T^*\) be the adjoint of \(T\), \(\sigma(T)\) and \(\sigma_p(T)\) stand, respectively, for the spectrum and the point spectrum of \(T\), and \(\mathbb{D}\) be the open unit disc.
{1.} A necessary condition for the convex-cyclicity of an operator on a complex Banach space is that \(\sigma_p(T^*)\) does not intersect \(\mathbb{D}\) and the real line \(\mathbb{R}\); nonetheless, on a real Banach space, it does not intersect the interval \([-1,+\infty)\).
{2.} Similar to hypercyclic operators, if \(T\) is convex-cyclic and \(\sigma_p(T^*)=\varnothing\), then \(T\) has an invariant dense subspace of convex-cyclic vectors.
{3.} It is known that every component of the spectrum of a hypercyclic operator intersects the boundary of \(\mathbb{D}\). A technique similar to the proof of this fact is used to show that each component of the spectrum of a convex-cyclic operator intersects \(\mathbb{C}\backslash \mathbb{D}\).
{4.} The convex-transitivity of an operator \(T\) is defined. It implies the convex-cyclicity of \(T\); the converse is true if \(\sigma_p(T^*)=\varnothing\).
{5.} A criterion, similar to the hypercyclicity criterion, is presented that ensures a linear operator to be convex-cyclic. It is used to give a sufficient condition for the convex-cyclicity of a bilateral weighted backward shift operator acting on \(l^p(\mathbb{Z})\), \(1\leq p <\infty\). However, for the backward shifts acting on \(l^p(\mathbb{N})\), convex-cyclicity and hypercyclicity coincide.
{6.} It is known that the inverse of a hypercyclic operator is hypercyclic. In spite of this fact, the inverse of a convex-cyclic operator need not be convex-cyclic.
{7.} The hypercyclicity of composition operators has been studied in the literature. The problem of their convex-cyclicity is considered in this paper. It is proved that the composition operator induced by a parabolic non-authomorphism self-map of \(\mathbb{D}\) on the classical Hardy space \(H^2\) is not convex-cyclic.

47A16 Cyclic vectors, hypercyclic and chaotic operators
52A07 Convex sets in topological vector spaces (aspects of convex geometry)
Full Text: DOI
[1] Ansari, S. I., Hypercyclic and cyclic vectors, J. Funct. Anal., 128, 374-383, (1995) · Zbl 0853.47013
[2] Bayart, F.; Matheron, E., Dynamics of linear operators, (2009), Cambridge University Press New York · Zbl 1187.47001
[3] Bes, J., Invariant manifolds of hypercyclic vectors for the real scalar case, Proc. Amer. Math. Soc., 127, 1801-1804, (1999) · Zbl 0914.47005
[4] Bes, J.; Peris, A., Hereditarily hypercyclic operators, J. Funct. Anal., 167, 94-112, (1999) · Zbl 0941.47002
[5] Birkhoff, G. D., Demonstration d’un theoreme elementaire sur LES fonctions entieres, C. R. Acad. Sci. Paris, 189, 473-475, (1929) · JFM 55.0192.07
[6] Bourdon, P. S., Invariant manifolds of hypercyclic vectors, Proc. Amer. Math. Soc., 118, 845-847, (1993) · Zbl 0809.47005
[7] Bourdon, P. S.; Feldman, N. S., Somewhere dense orbits are everywhere dense, Indiana Univ. Math. J., 52, 811-819, (2003) · Zbl 1049.47002
[8] Bourdon, P. S.; Shapiro, J. H., Cyclic phenomena for composition operators, Mem. Amer. Math. Soc., 596, (1997) · Zbl 0996.47032
[9] Cowen, C. C., Linear fractional composition operators on \(H^2\), Integral Equations Operator Theory, 11, 151-160, (1988) · Zbl 0638.47027
[10] Cowen, C. C.; MacCluer, B., Composition operators on spaces of analytic functions, studies in advanced mathematics, (1995), CRC Press · Zbl 0873.47017
[11] Gethner, R. M.; Shapiro, J. H., Universal vectors for operators on spaces of holomorphic functions, Proc. Amer. Math. Soc., 100, 2, 281-288, (1987) · Zbl 0618.30031
[12] Godefroy, G.; Shapiro, J., Operators with dense, invariant, cyclic vector manifolds, J. Funct. Anal., 98, 229-269, (1991) · Zbl 0732.47016
[13] Grosse-Erdmann, K. G.; Peris, A., Linear chaos, universitext, (2011), Springer
[14] Herrero, D. A., Limits of hypercyclic and supercyclic operators, J. Funct. Anal., 99, 179-190, (1991) · Zbl 0758.47016
[15] Hilden, H. M.; Wallen, L. J., Some cyclic and non-cyclic vectors of certain operators, Indiana Univ. Math. J., 24, 557-565, (1974) · Zbl 0274.47004
[16] C. Kitai, Invariant closed sets for linear operators, Ph.D. Thesis, University of Toronto, 1982.
[17] Rolewicz, S., On orbit elements, Studia Math., 32, 17-22, (1969) · Zbl 0174.44203
[18] Salas, H., Hypercyclic weighted shifts, Trans. Amer. Math. Soc., 347, 993-1004, (1995) · Zbl 0822.47030
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.